What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 7:13 PM EST, 28 minutes earlier.
Area forecast discussion, Jun 26, 7:13 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
813 PM EDT Mon Jun 26 2023
.UPDATE...
Issued at 813 PM EDT MON JUN 26 2023
A more organized cluster of shower and thunderstorms, firing ahead
of a surface trough, is dropping south of the I-64 corridor at
present. Expect this cluster of showers to drop southeast over
the next several hours, generally affecting locations northeast of
US-421. Elsewhere, from the I-75 corridor eastward, a shower or
storm cannot be ruled out through the evening. Conditions are
expected to remain largely dry west of I-75 around Lake
Cumberland. Some fog was also added to the forecast in the sheltered
Coalfield Valleys overnight, as conditions should prove favorable
there for fog development in the wake of the anticipated
rainfall. However, weak-moderate pressure gradient should limit
fog formation elsewhere.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 423 PM EDT MON JUN 26 2023
Upper level low continues to spin over the Great Lakes this
afternoon. Model solutions suggest that pockets of short wave
energy will also continue to rotate around the southern periphery
of this low across the area during the short term. As of forecast
issuance, a surface cold front appears to have made it about two
thirds of the way across the forecast area, based more on a slight
wind shift to the west behind the boundary. This front will
continue to sag slowly southeast through the remainder of the
afternoon and early evening.
The boundary layer destabilized across the area through the
afternoon, most evident in the local radar loop where returns
showed a gradual weakening of the stable layer that had been in
place most of the day. By forecast issuance, convection has begun
to fire over central portions of the forecast area, with at least
one thunderstorm having developed just east of the office before
moving off to the east. Additional convection is also firing
upstream in response to the approach of one short wave disturbance
currently dropping southeast through IN. SPC mesoanalysis shows
MLCAPEs of around 1000 J/kg in place across the area and this is
expected to remain in place across the region into the early
evening. Effective shear of only around 20 kts this afternoon will
increase slightly through the evening, closer to 25 kts or so.
CAMs and synoptic models keep convection going through the evening
as a result and have no reason to dispute this. Clouds are also
expected to increase and lower through the overnight,
particularly across the east due to wrap around moisture in
upslope flow as the low begins to shift eastward.
A second, weaker short wave disturbance tracks southeast through
the Ohio Valley tomorrow. As a result, model solutions redevelop
convection Tuesday afternoon, mainly over our eastern zones where
PoPs increase to 60-70% over the far east. However, am not
totally sold on the amount of influence this second short wave
will have on our sensible weather. The disturbance seems to take
the bulk of its energy further northeast towards the Upper Ohio
Valley. In addition, while synoptic models support the higher
PoPs across our eastern zones, CAMs do not generate as much
convection over these same areas. MUCAPEs of around 1000 J/kg and
effective shear of 20-30 kts would be ample to support the threat
of rain, and SPC has the eastern half of our forecast area in a
general t-storm threat area. But CAMs suggest lower PoPs would be
more appropriate. The HREF even shows less than a 10% probability
of thunderstorms. Kept the higher PoPs in place for now, but
confidence is not high for the near categorical PoPs across the
east and expect these may be lowered just a bit with the next
cycle or two.
.LONG TERM...(Wednesday through Monday)
Issued at 324 PM EDT MON JUN 26 2023
Key Points:
* Dry and seasonable midweek, followed by increasing temperatures
through late week. Feel-like temperatures could peak around 100
degrees Friday afternoon.
* Showers and storms become increasingly likely as a warm and humid
airmass builds in along with an approaching cold front during the
Thursday to Sunday period.
The period will begin dry and seasonable but become increasingly
warm and unsettled into the weekend. Rising heights, associated with
broad ridging across the Southern Plains to Lower Mississippi
Valley, are expected midweek. On a CONUS scale, a weak Omega block
will be present, with troughing off the east coast into New England
and across the Intermountain West. Further north, a shortwave will
be diving SE out of Manitoba, influencing local weather towards the
weekend. At the surface, high pressure will be centered across the
Ohio Valley and is expected to shift east through the work week.
This will result in dry and seasonable conditions Wednesday,
followed by a better tap into Gulf air/moisture on return flow
through the end of the work week. A series of impulses will round
the periphery of the ridge, where the best chances for convection
will follow the diurnal cycle Thursday and Friday. This was covered
by chance (30-40%) PoP during the afternoon to late evening each of
the two days, with decreasing chances later into the night with the
loss of heating. A few strong storms can't be ruled out given the
instability and 25-35 kts of EBWD at play each day. Additionally,
with the increasing warm and moist airmass, heat indices will climb
into the upper 90s to low triple digits by Friday.
Into the weekend, the aforementioned Canadian wave and developing
surface low will be on the heels of the Ohio Valley. The approaching
disturbance will weaken and suppress the Southern Plains ridge. A
warm front is expected to build north out of the Tennessee Valley
Friday evening/night, inducing warm sector chance (30-50%) showers
or storms into Saturday. This will be followed by a slowly
approaching cold front, and likely showers and storms Saturday and
Sunday. Fropa is then expected late in the weekend. Guidance is in
fairly good shape with the evolution and larger scale idea, but the
usual timing, and finer scale details will become clearer with time
and better data. Temperatures will veer cooler with the
precipitation and passing front, topping out in the low to mid 80s
Sunday into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 813 PM EDT MON JUN 26 2023
A loosely organized cluster of showers and thunderstorms,
attending a weak surface trough, will drop across terminals near
and east of US-421 this evening. Accordingly, a period of
thunderstorms is in the 00z TAFs at SYM, SJS and JKL for this
cluster's passage. Brief flight category reductions to MVFR or
lower are likely at any terminals impacted by stronger storm
cores. From I-75 westward, expect little or no impacts. Once that
cluster exits into Virginia late this evening, expect partial
clearing allowing for fog formation, primarily in the sheltered
valleys. Outside of the shower activity this evening, expect VFR
conditions at our TAF sites for most of the night. However, a
lower cloud deck is expected to build in either late tonight or
shortly after sunrise on Tuesday with ceilings worsening to
solidly MVFR conditions for most terminals east of I-75. Winds
will die down this evening before increasing again on Tuesday out
of the west northwest at around 10 kts.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEERTSON
SHORT TERM...RAY
LONG TERM...BB
AVIATION...GEERTSON
Hazardous weather outlook, Jun 26, 2:37 PM EST, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
337 PM EDT Mon Jun 26 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
337 PM EDT Mon Jun 26 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Late this Afternoon and Tonight.
Thunderstorms are possible late this afternoon and tonight, roughly
along and north of the Hal Rogers Parkway and Kentucky Highway 80
corridor.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible Tuesday into Tuesday evening, and also
at times from Thursday through Sunday, especially during afternoon
and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAY
In the hours before
Special weather statement, Jun 26, 4:21 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
521 PM EDT Mon Jun 26 2023
KYZ120-262200-
Pike KY-
521 PM EDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of northeastern Pike
County through 600 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcandrews, or 8 miles south of Williamson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Phelps and Buskirk around 530 PM EDT.
Board Tree and Jamboree around 535 PM EDT.
Majestic around 540 PM EDT.
Other locations in the path of this storm include Woodman and Argo.
THIS INCLUDES U.S. Highway 119 in Pike County between mile markers 15
and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3747 8206 3751 8232 3762 8235 3762 8217
3759 8215 3759 8213 3758 8213 3757 8214
3755 8213 3756 8208 3753 8205 3755 8204
3754 8202 3754 8197 3753 8198
TIME...MOT...LOC 2121Z 275DEG 25KT 3755 8226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GEERTSONLocal storm report, Jun 26, 4:23 PM EST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
523 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM Tstm Wnd Dmg Pebworth 37.50N 83.72W
06/25/2023 Owsley KY Public
Multiple trees were reported to have been
blown down or snapped in this vicinity in
the Holland Lane and Fox Hunters Knob Road
area. The event time is radar estimated.
&&
JPSpecial weather statement, Jun 26, 6:05 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
705 PM EDT Mon Jun 26 2023
KYZ044-262345-
Fleming KY-
705 PM EDT Mon Jun 26 2023
...Strong thunderstorms will impact portions of Fleming County
through 745 PM EDT...
At 705 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tollesboro to near Flemingsburg to near
Fairview. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Foxport and Mount Carmel around 720 PM EDT.
Pecks Ridge around 725 PM EDT.
Other locations in the path of these storms include Flemingsburg,
Tilton, Poplar Plains, Wallingford, Goddard and Muses Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3849 8359 3843 8358 3841 8352 3840 8348
3838 8345 3836 8346 3831 8368 3840 8394
3842 8395 3843 8397 3846 8385 3852 8364
TIME...MOT...LOC 2305Z 272DEG 32KT 3856 8359 3846 8377 3842 8402
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jun 26, 6:43 PM EST, 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
743 PM EDT Mon Jun 26 2023
KYZ051-052-060-104-106-270015-
Rowan KY-Elliott KY-Menifee KY-Morgan KY-Bath KY-
743 PM EDT Mon Jun 26 2023
...Strong thunderstorms will impact portions of northwestern Morgan,
southeastern Bath, northern Menifee, southern Rowan and west central
Elliott Counties through 815 PM EDT...
At 743 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cogswell to near Yale to Sudith to near Hope.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Zilpo, Cogswell and Yale around 750 PM EDT.
Bangor and Lick Fork around 755 PM EDT.
Pelfrey and Paragon around 800 PM EDT.
Other locations in the path of these storms include Leisure, Hamm,
Craney, Scranton, Wagner, Minor, Blairs Mills, Zag, Kellacey, Korea,
Artville, Blaze, Fannin Valley, Lytten, Big Woods, Wrigley, Yocum,
Dan and Ebon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 8322 3799 8323 3791 8358 3800 8376
3806 8381 3810 8373 3811 8359 3814 8354
TIME...MOT...LOC 2343Z 266DEG 24KT 3811 8352 3804 8353 3802 8362 3800
8373
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jun 26, 7:14 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
814 PM EDT Mon Jun 26 2023
KYZ050>052-060-104-106-108-270100-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Morgan KY-Bath KY-
Wolfe KY-
814 PM EDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of east central
Montgomery, northwestern Morgan, southeastern Bath, Menifee,
southwestern Rowan, north central Wolfe and southwestern Elliott
Counties through 900 PM EDT...
At 814 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ratlitt, or near Frenchburg, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Yale and Cogswell around 820 PM EDT.
Scranton, Denniston, Bangor, Mariba and Zilpo around 825 PM EDT.
Wellington, Dan, Korea, Big Woods, Artville, Paragon, Stoll and
Pomeroyton around 830 PM EDT.
Other locations in the path of this storm include Ebon, Kellacey,
Ezel, Maytown, Omer, Twentysix, Dehart, Zag, Yocum, Blaze, Henry,
Woodsbend, New Cummer, Grassy Creek, Pekin, Mize, Pomp, Murphyfork,
West Liberty, Liberty Road, Licking River and Lick Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 8385 3813 8363 3806 8314 3777 8343
TIME...MOT...LOC 0014Z 297DEG 27KT 3802 8360
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Jun 26, 7:33 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
833 PM EDT Mon Jun 26 2023
KYZ052-104-106-107-270100-
Rowan KY-Elliott KY-Johnson KY-Morgan KY-
833 PM EDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of northeastern Morgan,
northwestern Johnson, southeastern Rowan and Elliott Counties through
900 PM EDT...
At 833 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sandy Hook, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Culver and Moon around 840 PM EDT.
Relief around 845 PM EDT.
Keaton, Gillem Branch, Redbush and Elna around 850 PM EDT.
Other locations in the path of this storm include Barnrock, Flatgap,
Winifred, Chandlerville, Sip and Kerz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 8291 3811 8289 3809 8293 3805 8295
3803 8300 3798 8302 3796 8299 3800 8296
3800 8293 3797 8283 3794 8279 3784 8288
3808 8341 3821 8321
TIME...MOT...LOC 0033Z 297DEG 32KT 3808 8309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GEERTSON